FDA Swiftly Approves Naloxone Nasal Spray

NOVEMBER 18, 2015
Ryan Marotta, Assistant Editor
The FDA has approved Lightlake Therapeutics and Adapt Pharma’s naloxone hydrochloride (Narcan) nasal spray to stop or reverse the effects of an opioid overdose.

“We heard the public call for this new route of administration, and we are happy to have been able to move so quickly on a product we are confident will deliver consistently adequate levels of the medication – a critical attribute for this emergency life-saving drug,” stated Janet Woodcock, MD, director of the FDA’s Center for Drug Evaluation and Research.

Prior to this approval, the FDA had granted fast-track designation and priority review status to Narcan nasal spray, with the agency making its decision well ahead of the drug’s anticipated approval date of January 20, 2016.
 
Although naloxone has been used to counter the effects of an opioid overdose for more than 40 years, it was previously approved only in injectable forms, which are more difficult to administer than nasal sprays and carry a risk of a contaminated needle stick.

“Combating the opioid abuse epidemic is a top priority for the FDA. We cannot stand by while Americans are dying,” said the FDA’s acting commissioner, Stephen Ostroff, MD, in a press release. “While naloxone will not solve the underlying problems of the opioid epidemic, we are speeding to review new formulations that will ultimately save lives that might otherwise be lost to drug addiction and overdose.”
 
The FDA based its nod on safety and efficacy data from clinical trials designed and conducted by the National Institute on Drug Abuse. In these studies, researchers found that administering Narcan in one nostril delivered approximately the same levels or higher of naloxone as a single dose of an approved naloxone intramuscular injection, with the drug achieving these levels in a comparable time frame.
 
The use of Narcan nasal spray in patients who are opioid dependent may result in severe opioid withdrawal, the symptoms of which include body aches, diarrhea, tachycardia, fever, runny nose, sneezing, piloerection, sweating, yawning, nausea or vomiting, nervousness, restlessness or irritability, shivering or trembling, abdominal cramps, weakness, and increased blood pressure. Additionally, Narcan not a substitute for immediate medical care, and those administering the drug should seek further immediate medical attention on the patient’s behalf.


SHARE THIS
0